The U.S. is in the midst of a substantial crisis with opioids. You may think heroin is the only culprit here, but that is not the case.
In recent years, the number of prescription opioid medications has skyrocketed to new highs. Doctors prescribe these medications to manage pain with names like:
Despite the different names and doses, these substances, along with heroin, all respond the same way in your body. When stopped, you will experience opioid withdrawal symptoms like:
- Low mood/ depression
- Nausea, vomiting, and diarrhea
- Muscle aches
- Running nose and watery eyes
- Dilated pupils
- Muscle spasms
- Increased sweating
- Inability to sleep
Withdrawal syndromes are highly linked to opioids. Even common expressions associated with ending a dependence or addiction are based on opioid withdrawal. “Going cold turkey” refers to the goosebumps and “Kicking the habit” refers to the muscle spasms, which commonly look like involuntary kicking movements.
As a group of drugs, opioids have tremendous variety. Some fast-acting drugs will produce strong withdrawal symptoms just hours after a dose lasting for a few days.
With long-acting drugs like methadone, withdrawal symptoms may not present for four days after last use. Once started, these withdrawal symptoms can last for weeks.
No matter the opioid, some symptoms like anxiety, depression, and poor sleep can persist for months.
Sedatives include many prescription medications used to treat anxiety, seizures, and sleep disorders. Some sedative drugs include:
These drugs interact with the brain in a way similar to alcohol, leading to many of the same intoxication and withdrawal effects. At times, alcohol and sedative withdrawal can be challenging to distinguish from each other.
Sedative withdrawal symptoms include:
- Sweating and higher pulse rate
- Shaky hands
- Sleeping problems
- Nausea and vomiting
- Restlessness or sudden, jerky movements
- High anxiety
Like opioids, sedatives differ in their speed and duration of action so that the withdrawal timelines will vary. Short-acting drugs produce symptoms within 6 hours and lasting for five days while long-acting versions will not trigger symptoms for seven days. Symptoms of long-acting sedative withdrawal may last for a month or more.
Withdrawal from sedatives is dangerous. As many as 30 percents of people that attempt withdrawal at home will experience a seizure.
Stimulants are legal and illegal substances that speed up the functions of the body, boost energy levels, and increase concentration. Stimulants include:
- Cocaine/crack cocaine
- Methamphetamine/crystal meth
- Medications for attention-deficit/hyperactivity disorder (ADHD) like:
Symptoms of Stimulant withdrawal include:
- Low energy/ fatigue
- Extreme irritability
- Strange dreams
- Slowed pulse
- Inability to sleep or only sleeping
- Increased hunger
- Feeling sped up or very slowed down
Stimulant withdrawals are called “crashes,” and they often follow binges of heavy use. Symptoms being within a day and last for 3 – 5 days.
The individual might feel extreme depression or anger during the crash, which could lead to violence or suicide.
What Helps Withdrawal Symptoms?
Any substance use or withdrawal is paired with risk. Some people can stop use without problems while others will experience very dangerous mental or physical health complications that threaten their lives or the lives of loved ones.
Many people continue using substances to avoid the discomfort of withdrawal but only increase the harms of addiction and dependence. Overdose is a serious concern for many substances like opioids, alcohol, and sedatives.
To avoid risk, you should always consider professional withdrawal treatment to safely and effectively end use. Withdrawal treatment will focus on ending use immediately or slowly tapering the drug to minimize the unwanted effects.
Treatment professionals also administer medications to reduce side effects and improve comfort. Sometimes called detoxification (detox), these services are performed in inpatient or outpatient settings, depending on the needs of the individual.
Withdrawal is too risky to attempt alone. If you or a loved one need help getting or staying drug-free, contact an addiction professional immediately.